Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 144, NWS Wichita, KS

May 13, 2003Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2003, 4:37 AM CDT for Russell County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 4:37 AM CDT (09:37 UTC)
Expired
May 13, 2003, 5:30 AM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Grand Island radar (KUEX), 158 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2755 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 130937
SVRICT
KSC167-131030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
437 AM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 530 AM CDT.

* AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF RUSSELL AIRPORT...OR ABOUT
  6 MILES SOUTH OF RUSSELL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  6 MILES SOUTH OF BUNKER HILL AROUND 450 AM CDT...
  NEAR DORRANCE AROUND 505 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 530 AM CDT.

LAT...LON 3907 9902 3872 9901 3872 9851 3908 9852

$$

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:07 AM CDT, 30 minutes earlier.

Area forecast discussion, May 13, 4:07 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
407 AM CDT TUE MAY 13 2003

TODAY:
ALL FACETS OF FCST TROUBLESOME WITH QSTNRY FRONT DRAPED IN W-E MANNER
ACRS CNTRL OK, COMPLICATED FURTHER BY POORLY-DEFINED FRONTAL BNDRY
DRAPED ACRS NRN KS. IN FORMER CASE, WELL-DEFINED MID-LVL S/WV
SURGING E ACRS NM TEAMING WITH INCRG LLJ, THE NOSE OF WHICH
POSITIONED OVER FAR WRN OK/SW KS, TO GENERATE FURTHER TSRA ACTION
THIS AREA. WITH PREVAILING WLY MID-LVL FLOW, THIS CONVECTIVE
ACTIVITY SHOULD VENTURE ACRS XTRM SRN KS WHERE 30-40% POPS HAVE BEEN
ASSIGNED. AM NOT CONFIDENT ENOUGH TO TIME CONVECTIVE PERIOD SO HAVE
ASSIGNED THESE POPS THRUT THIS PERIOD.

TNGT:
A BREAK IN PCPN ACTION SLATED ALL AREAS AS ERN DAKOTAS 850-MB LOW
MOVES SE TOWARD MID-MS VALLEY ALLOWING DRYING NW/N COMP TO OVERSPREAD
CNTRL KS. XTRM SC & SE KS IN PRECARIOUS POSITION IN THAT THESE AREAS
REMAIN VERY CLOSE TO ZONE OF WEAK ELY LWR-LVL FLOW THAT MAY INDUCE
ENOUGH UPSLOPE TO KEEP THESE AREAS SHROUDED IN IFR/LIFR STRATUS.

THU:
ANOTHER ROUND OF SHRA SLATED FOR W/SW CORRIDOR AS WELL-DEFINED
MID-LVL S/WV SCOOTS E/SE ACRS AZ & NM TO INDUCE RAPID
INTENSIFICATION OF SFC LOW ALONG NM/TX BDR. HAVE RE-COMMENCED SHRA
IN AFTN ACRS SC & MOST OF CNTRL KS WHERE 20-30% POPS ASSIGNED.

THU NGT-FRI:
RAINY PERIOD FOR NEARLY ALL OF CWA, SPCLY IF GFS VERIFYS. THIS MODEL
HAS BEEN CONSISTENT WITH OVERALL PATTERN THIS PERIOD SO AM LEANING
TOWARD THIS SOLN FOR POP GAMEPLAN.

FCSTID =    4
ICT   78  57  76  54 /  30   5  30  50
HUT   77  56  76  53 /  30   5  20  40
EWK   77  56  76  53 /  30   5  20  40
EQA   78  57  76  54 /  30   5  30  50
WLD   79  58  78  55 /  30   5  30  50
RSL   76  53  75  50 /  20   5  20  40
GBD   76  53  75  51 /  20   5  20  40
SLN   75  53  75  52 /  20   5  20  30
MPR   76  54  75  52 /  20   5  20  40
CFV   77  58  77  55 /  40  10  20  40
CNU   77  57  76  54 /  30   5  10  30
K88   76  57  76  53 /  30   5  10  30

.ICT...
KS...NONE.
Hazardous weather outlook, May 13, 2:52 AM CDT, 1 hour 45 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING FOR SKYWARN SPOTTER ACTIVATION
NATIONAL WEATHER SERVICE WICHITA KS
252 AM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT.
ANY THUNDERSTORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE,
BUT SMALL HAIL CANNOT BE RULED OUT. OTHERWISE, AREAS OF FOG CAN BE
EXPECTED THIS MORNING ACROSS MOST OF CENTRAL AND SOUTH CENTRAL
KANSAS. THE FOG WILL BE RATHER THICK IN PATCHY AREAS WHERE THE
VISIBILITY COULD BE AS LOW AS ONE QUARTER OF A MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT SHOT FOR THUNDERSTORMS APPEARS TICKETED FOR LATE THURSDAY
NIGHT, ESPECIALLY OVER EXTREME SOUTH-CENTRAL AND SOUTHEAST KANSAS,
AS A VIGOROUS UPPER-LEVEL DISTURBANCE CROSSING NEW MEXICO INDUCES
INTENSIFICATION OF A SURFACE LOW OVER THE TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:07 AM CDTSevere Thunderstorm WarningICTBarton53 min
May 13, 6:39 AM CDTSevere Thunderstorm WarningICTRice36 min
May 13, 6:41 AM CDTSevere Thunderstorm WarningICTReno64 min
May 13, 7:05 AM CDTSevere Thunderstorm WarningICTMcPherson55 min
May 13, 7:27 AM CDTSevere Thunderstorm WarningICTRice48 min
May 13, 7:29 AM CDTSevere Thunderstorm WarningICTKingman46 min
May 13, 7:41 AM CDTSevere Thunderstorm WarningICTReno64 min
May 13, 7:44 AM CDTSevere Thunderstorm WarningICTSedgwick61 min
May 13, 7:58 AM CDTSevere Thunderstorm WarningICTHarvey62 min
May 13, 8:27 AM CDTSevere Thunderstorm WarningICTSumner63 min
May 13, 8:42 AM CDTSevere Thunderstorm WarningICTSedgwick48 min
May 13, 8:51 AM CDTSevere Thunderstorm WarningICTButler54 min
May 13, 9:23 AM CDTSevere Thunderstorm WarningICTCowley, Sumner67 min
May 13, 9:26 AM CDTSevere Thunderstorm WarningICTSedgwick49 min
May 13, 9:38 AM CDTSevere Thunderstorm WarningICTButler67 min
May 13, 9:40 AM CDTSevere Thunderstorm WarningICTGreenwood65 min
May 13, 10:17 AM CDTSevere Thunderstorm WarningICTCowley43 min
May 13, 10:19 AM CDTSevere Thunderstorm WarningICTChautauqua56 min
May 13, 10:24 AM CDTSevere Thunderstorm WarningICTMontgomery66 min
May 13, 10:57 AM CDTSevere Thunderstorm WarningICTCowley33 min
May 13, 11:02 AM CDTSevere Thunderstorm WarningICTChautauqua58 min
May 13, 11:12 AM CDTSevere Thunderstorm WarningICTLabette63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.